October 23, 2013

Uncomfortably Numb

I am well into the second week with my personal trainer/physical therapist, Mike, in hopes of relieving the neuropathy in my feet and hands. I am almost afraid to say I think that perhaps my feet are 5% better than last week. My fingers seem to be getting worse though. Just typing this is a struggle as I keep having to go back and retype since my fingers are fumbling all over the keyboard! 

If you're not familiar with chemo induced neuropathy I've attached a list of the common symptoms. I can vouch for all these as I have personal experience with each and every one on the list. 

The symptoms or signs of CIPN (Chemotherapy Induced Peripheral Neuropathy) depend mostly on which nerves are involved.

The most common symptoms are:
  • Pain (may be there all the time or come and go, like shooting or stabbing pain)
  • Burning
  • Tingling (“pins and needles” feeling)
  • Loss of feeling (can be numbness or just less ability to sense pressure, touch, heat, or cold)
  • Trouble using your fingers to pick up or hold things; dropping things
  • Balance problems
  • Trouble with tripping or stumbling while walking
  • Pressure or temperature may hurt more than usual (mostly cold; this is called cold sensitivity)
  • Shrinking muscles
  • Muscle weakness
  • Trouble swallowing
  • Constipation
  • Trouble passing urine
  • Blood pressure changes
  • Decreased or no reflexes
CIPN (Chemotherapy Induced Peripheral Neuropathy) can cause severe pain and can affect your ability to do things like walk, write, button your shirt, or pick up a coin.

I'm working hard every day to try and increase circulation in my body to get the blood flowing. I have lost a lot of strength. And when I say a lot, I mean A LOT! I can barely lift a 2 pound weight with my arm extended in front of me. I can barely do half a squat because my legs are so achy. I struggle with patience and the fact that I have a very clear memory of where I left off with my work outs last March. This is a challenge both physically and mentally. 

As I mentioned a couple posts ago, my oncologist called it quits on my chemo because my white count was extremely low and because the numbness in my feet and hands kept intensifying even though he reduced the amount of 5FU in my previous treatment by 25%. I would tell all colon cancer chemo patients to take that numbness VERY seriously. Don't feel like you're a wimp if you complain about it getting worse - that is a red flag! I look back on conversations with my oncologist and wonder if I should have bitched more about the neuropathy. 

I was hoping to see a bigger improvement than I have so far. My goal was to go back to my 5 week oncology appointment with zero numbness, but I'm sure that won't be the case since things are moving so slow. Fastening a necklace or a bra strap are nearly impossible feats. Getting up in the middle of the night and not being able to feel your feet beneath you is scary. My writing looks like a 90 year old's script. But I'm not giving up. I will ask for extra help and be more methodical in my typing and writing. I'll keep plugging away with my PT, Mike, and continue to search for any little ounce of improvement and pray it all gets better in time. 

1 comment:

  1. Love the quote. It is so true. Hoping your inner strength will make your outer strength better. Hang in there.